Colorado, 2003Winter Storm in Colorado, March 17 to 20, 2003
March 17 to 20, 2003 · NWS PUB · 32 events in 32 counties and zones
A large, slow moving, moist system set up over the southern Great Plains on the 17th and brought persistent rain and snow to southern Colorado from the evening of the 17th to the morning of the 20th. as well as the adjacent plains.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, slow moving, moist system set up over the southern Great Plains on the 17th and brought persistent rain and snow to southern Colorado from the evening of the 17th to the morning of the 20th. Most of the accumulating snow fell above 6000 feet, which included the central and southeast mountains and high valleys...as well as the adjacent plains. Areas hardest hit by snow on the plains were the northern half of El Paso county and from southern Pueblo county to the New Mexico state line. Snow amounts just north of Colorado Springs reached above 3 feet, while the official reading at the airport was just 1.7 inches. Many areas around Trinidad in Las Animas county received over 1 foot of snow with Huerfano county snow amounts close to the mountains ranging from 1 1/2 feet to nearly 4 feet. In addition, sustained winds of 20 to 40 mph caused considerable blowing and drifting of snow, and blizzard conditions at times, closing several highways and portions of Interstate 25. Snow drifts of 4 to 10 feet were common across portions of northern El Paso county, north of Colorado Springs.Heavy snow accumulations pushed over the Sangre de Cristo mountains into the San Luis Valley and into the Upper Arkansas River Valley in Chaffee and Lake counties. Snow amounts topped two feet in many locations in those areas.The greatest snow amounts occurred in or near the appropriately named "Wet Mountains" in Pueblo and Custer counties. Unstable, moist air flowed into the Wet Mountains through the period allowing large amounts of snow to fall. Snow amounts were around 5 feet in Custer county northeast of Westcliffe. However, even higher snow amounts were measured and estimated on the east slopes of the Wet Mountains...on the Pueblo/Custer county line between 8700 and 9000 feet. Just north of San Isabel Lake in Custer county on highway 165, a very accurate measurement of 74 inches of snow was made. In that same area, an estimate of around 84 inches was reported on the shore of San Isabel Lake. Similar estimates of 6 feet were confirmed a few miles north of San Isabel Lake. Many of the SNOTEL sites high in the southeast mountains reported between 2 and 4 feet of new snow with this storm, which equated to an increase of snow water equivalent (SWE) of anywhere from 1 to almost 5 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 17, 2:40 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 17, 2:40 PM MST, 2 hours 20 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
240 PM MST MON MAR 17 2003
SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY).
MAIN FOCUS CONTINUES EVOLUTION OF THE WINTER STORM
CURRENTLY...THE CENTER OF THE BROAD CUTOFF LOW IS OVER SOUTHEAST
UTAH. A DISTURBANCE ROTATING NORTHWARD OVER SOUTHEAST COLORADO
BROUGHT SOME SHOWERS AND THUNDERSTORMS TO THE SOUTHEAST MOUNTAINS
AND ADJACENT PLAINS. FURTHER TO THE EAST...SOME DRIER AIR HAS SWUNG
UP FROM THE SOUTH. OVER THE REMAINING MOUNTAINS...SOME SNOW SHOWERS
ARE CONTINUING. SOUTHERLY WINDS ON THE EASTERN PLAINS HAVE PICKED
UP ASSOCIATED WITH THEM SHORTWAVE MOVING NORTHWARD.
THE ETA AND GFS CONTINUES THE TREND OF AN UPPER LOW BECOMING
ORGANIZED OVER THE TEXAS PANHANDLE DURING TUESDAY AFTERNOON AND
EVENING. THE DIFFICULTY IS IN HOW THIS SYSTEM WILL EVOLVE AND ITS
MOVEMENT. THE MODEL RUNS...INCLUDING THE 18Z ETA...SUGGEST THAT A
DRY SLOT WILL MOVE INTO THE EASTERN PLAINS OVERNIGHT AND LINGER
THROUGH MIDDAY ON TUESDAY. THE NOSE OF THE DRY SLOT GETS INTO
EASTERN EL PASO COUNTY AND PUEBLO COUNTY OVERNIGHT AND THROUGH
MIDMORNING. AS THE STORM BECOMES BETTER ORGANIZED DURING THE
AFTERNOON...THE UPSLOPE COMPONENT INCREASE AND THE DRY SLOTS MOVES
EAST.
THE DRY SLOT AND THE LACK OF A STRONG...DEEP UPSLOPE COMPONENT WILL
HAMPER SNOWFALL ACCUMULATIONS OVERNIGHT AND THROUGH THE MORNING.
SNOW LEVEL WILL BE TRICKY TONIGHT. I SUSPECT SNOW LEVEL WILL LOWER
TO 6000 FEET OR SO WITH ANY SIGNIFICANT PRECIPITATION. WHAT TO DO
WITH THE WARNINGS WITH THE LIGHTER THAN EXPECTED ACCUMULATIONS
TONIGHT AND TUESDAY? I WILL LEAVE THEM UP FOR TONIGHT THROUGH
TUESDAY...WITH THE HEAVIEST SNOW STARTING SOMETIME TUESDAY AFTERNOON
AND CONTINUING INTO WEDNESDAY. THIS IS A LONG DURATION (SEE
EXTENDED DISCUSSION). I WILL WORD THE WARNINGS TO STRESS THAT THE
HEAVIEST SNOW WILL START FALLING IN THE AFTERNOON AND CONTINUE
THROUGH WEDNESDAY.
WITH THE DRY SLOT AND LACK OF STRONG COLD AIR SURGE...I HAVE WARMED
TEMPERATURES A FEW DEGREES OVER THE PLAINS. THE BUFKIT SOUNDINGS
SUGGEST THAT TEMPERATURES WILL BE WARMER WITH THE LOW LEVEL DRYING
ASSOCIATED WITH THE DRY SLOT.
WOLYN
LONG TERM DISCUSSION...(TUESDAY NIGHT THROUGH NEXT MONDAY).
WILL ONCE AGAIN KEEP THIS DISCUSSION SHORT DUE TO ACTIVE WEATHER
IN CWA. LATEST LONGER RANGE MODELS CONTINUE TO SUPPORT ACTIVE
WEATHER IN REGION TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS UPPER LOW
HOVERS OVER THE TEXAS PANHANDLE.
SIGNIFICANT SNOWS ARE LIKELY TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT...ESPECIALLY AT ELEVATIONS ABOVE 5500 FEET. LOWER ELEVATIONS OF
THE SOUTHEAST COLORADO PLAINS STILL HARD TO CALL...BUT STILL EXPECT
THE SNOW LEVEL TO DROP TO MOST OF THE SOUTHEAST COLORADO PLAINS BY
LATE WEDNESDAY.
NORTH TO NORTHEAST WINDS COULD ALSO BE A PROBLEM...ESPECIALLY
WEDNESDAY INTO WEDNESDAY NIGHT. WILL CONTINUE WITH VARIOUS WINTER
WEATHER HIGHLIGHTS FROM TUESDAY NIGHT INTO WEDNESDAY NIGHT AS
DESCRIBED AT THE BOTTOM OF THIS DISCUSSION. WILL ALSO THROW IN
SOME FOG FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.
FOR THE REST OF THE LONG TERM PERIOD...WENT WITH A RELATIVELY SHORT
BREAK IN THE ACTION ON THURSDAY AND THEN INCREASED POPS AGAIN FRIDAY
AND SATURDAY AS ANOTHER UPPER LOW MAKES IT MOVE ACROSS NEW MEXICO...
AND THEN WITH A DRYING TREND BY MONDAY AS SOME UPPER RIDGING MOVES
OVER SOUTHERN COLORADO.
.PUB...WINTER STORM WARNING ZONE 68 (EASTERN SAN JUAN MOUNTAINS
ABOVE 10000 FEET) TONIGHT.
...WINTER WEATHER ADVISORY ZONES 58/59/60/61/62/63/64/65/66/67
(LOWER ELEVATIONS OF EASTERN SAN JUAN MOUNTAINS...LA GARITA
MOUNTAINS...SAWATCH RANGE...UPPER ARKANSAS RIVER VALLEY...
EASTERN CHAFFEE COUNTY) TONIGHT.
...WINTER STORM WARNING ZONES
72/73/74/75/76/77/78/79/80/81/82/83/84/85/86/87/88
(PIKES PEAK/TELLER COUNTY...FREMONT COUNTY...SANGRE DE
CRISTO MOUNTAINS...WET MOUNTAINS...WET MOUNTAIN VALLEY
EL PASO COUNTY...PUEBLO COUNTY...WALSENBURG/TRINIDAD AREAS)
TONIGHT THROUGH WEDNESDAY NIGHT.
...WINTER STORM WATCH ZONES 89/93/94/95/96/97/98/99
REMAINDER OF SOUTHEAST PLAINS TUESDAY NIGHT THROUGH WED
NIGHT.Hazardous weather outlook, Mar 17, 6:50 AM MST, 10 hours 10 minutes before
COZ058>089-093>099-181400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MST MON MAR 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
...NUMEROUS WINTER WEATHER WARNINGS...ADVISORIES AND WATCHES ARE IN
AFFECT FOR MUCH OF SOUTH CENTRAL AND SOUTHEAST COLORADO FOR TODAY
THROUGH WEDNESDAY NIGHT...
.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SNOW SHOWERS WILL CONTINUE ACROSS THE EASTERN SAN JUAN
MOUNTAINS TODAY AND TONIGHT...WHERE THE WINTER STORM WARNING HAS
BEEN CONTINUED. AN ADDITIONAL 3 TO 9 INCHES OF SNOW WILL FALL
BY EARLY TUESDAY MORNING. THE HEAVIEST OF THESE AMOUNTS WILL FALL
ABOVE 10000 FEET...IN THE CUMBRES PASS...AND THE WOLF CREEK PASS
AREAS.
NUMEROUS SNOW SHOWERS ARE ALSO EXPECTED ACROSS THE LA GARITA
MOUNTAINS...AND THE SAWATCH RANGE THROUGH TONIGHT...WHERE AN
ADDITIONAL 4 TO 8 INCHES IS POSSIBLE. THE SNOW ADVISORY FOR THIS
AREA HAS BEEN EXTENDED THROUGH TONIGHT.
ACROSS THE UPPER ARKANSAS RIVER VALLEY...FROM SALIDA TO
LEADVILLE...AND FOR THE EASTERN PORTIONS OF CHAFFEE COUNTY...SNOW
SHOWERS WILL BECOME WIDESPREAD...ESPECIALLY THIS AFTERNOON AND
TONIGHT. SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES POSSIBLE BY
EARLY TUESDAY MORNING.
FOR THE SOUTHEAST MOUNTAINS AND INTERSTATE 25 CORRIDOR...INCLUDING...
PIKES PEAK...THE WET MOUNTAINS...THE SANGRE DE CRISTO MOUNTAINS...
THE WET MOUNTAIN VALLEY...AND THE CITIES OF COLORADO SPRINGS...
PUEBLO...CANON CITY...WALSENBURG AND TRINIDAD...A WINTER STORM
WARNING IS IN EFFECT FOR TONIGHT THROUGH WEDNESDAY NIGHT.
WIDESPREAD SNOWS WILL DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON...AND BECOME HEAVY AT TIMES TONIGHT. TOTAL ACCUMULATIONS
BY EARLY TUESDAY MORNING WILL RANGE FROM 3 TO 8 INCHES...WITH
ADDITIONAL SIGNIFICANT ACCUMULATIONS EXPECTED TO CONTINUE THROUGH
WEDNESDAY NIGHT. ISOLATED EMBEDDED THUNDERSTORMS WILL ALSO BE
POSSIBLE OVER THIS AREA...BEGINNING THIS AFTERNOON AND CONTINUING
THROUGH THIS EVENING.
ACROSS THE SOUTHEAST PLAINS...SCATTERED THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND CONTINUE INTO THE EVENING. SHOWERS WILL BECOME
MORE NUMEROUS OVERNIGHT...AND MAY BRIEFLY MIX WITH SNOW TOWARDS
MORNING.
A DEVELOPING WINTER STORM SYSTEM WILL MOVE ACROSS NORTHERN NEW
MEXICO TODAY...AND INTENSIFY AS IT MOVES INTO THE TEXAS AND OKLAHOMA
PANHANDLES BY MIDNIGHT TONIGHT. THE MAIN FOCUS FOR SNOWFALL TODAY
WILL BE ACROSS THE WESTERN MOUNTAIN AREAS WERE SNOW LEVELS WILL
RANGE FROM 7500 TO 8500 FEET. A COLD FRONT WILL MOVE THROUGH
SOUTHEAST COLORADO TONIGHT WITH THE FOCUS FOR HEAVY SNOW SHIFTING TO
THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS. SHOWERS WILL INITIALLY
START OUT AS RAIN BELOW 8000 FEET THIS AFTERNOON...THEN SWITCH OVER
TO SNOW AROUND MIDNIGHT AS SNOW LEVELS DROP TO AROUND 5000 FEET.
AREAS WITH THE POTENTIAL OF RECEIVING THE HEAVIEST ACCUMULATIONS
THROUGH TONIGHT WILL BE ACROSS NORTHERN TELLER COUNTY...AND MONUMENT
RIDGE. HOWEVER SIGNIFICANT ADDITIONAL ACCUMULATIONS ARE EXPECTED TO
CONTINUE THROUGH WEDNESDAY NIGHT.
THIS IS A POTENTIALLY DANGEROUS WINTER STORM. PEOPLE ACROSS
SOUTHEAST COLORADO...ESPECIALLY IN AND NEAR THE MOUNTAINS SHOULD BE
PREPARED FOR A LONG DURATION HEAVY SNOW EVENT.
PLEASE SEE THE LATEST WINTER WEATHER PRODUCTS FOR THE LATEST UPDATES
ON THIS DEVELOPING WINTER STORM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A SIGNIFICANT WINTER STORM IS FORECAST FOR MUCH OF SOUTH CENTRAL AND
SOUTHEASTERN COLORADO THROUGH WEDNESDAY NIGHT.
ON TUESDAY...A DEEP AREA OF LOW PRESSURE WILL BE SPINNING OVER
EXTREME SOUTHEASTERN COLORADO...THE OKLAHOMA AND TEXT PANHANDLES.
SNOW WILL BE FALLING ALONG AND EAST OF INTERSTATE 25. THIS SNOW
STORM WILL AFFECT THE COMMUNITIES ALONG THE INTERSTATE 25 CORRIDOR
AND PIKES PEAK...THE WET MOUNTAINS...SANGRE DE CRISTO MOUNTAINS...
AND THE SOUTHERN FOOTHILLS. THE SNOW IS FORECAST TO CONTINUE
THROUGH WEDNESDAY NIGHT. ON TUESDAY AFTERNOON...THERE WILL BE THE
CHANCE FOR SCATTERED THUNDERSTORMS IN SOUTHEAST COLORADO. THE MAIN
THREAT FROM THESE THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING
AND HAIL UP TO 1/4 INCH IN DIAMETER. THE THUNDERSTORMS WILL AFFECT
THE COMMUNITIES OF LAMAR...SPRINGFIELD...KIM...LAS ANIMAS...AND LA
JUNTA.
ON WEDNESDAY AND WEDNESDAY NIGHT...THE LOW PRESSURE SYSTEM OVER
KANSAS AND OKLAHOMA WILL START TO PULL SLOWLY AWAY FROM EASTERN
COLORADO. SNOW WILL CONTINUE FOR THE SOUTHEASTERN COLORADO MOUNTAINS
AND PLAINS BEFORE DIMINISHING WEDNESDAY NIGHT. 36 HOURS OR GREATER
STORM TOTAL AMOUNTS WILL BE IN EXCESS OF 8 INCHES...WITH 8 TO 14
INCHES ALONG THE INTERSTATE 25 CORRIDOR AND LIKELY 1 TO 2 FEET OF
SNOW AROUND PIKES PEAK...THE WET MOUNTAINS...AND SANGRE DE CRISTO
MOUNTAINS. 1 TO 8 INCHES OF SNOW MAY FALL IN FAR SOUTHEASTERN
COLORADO TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.
ON THURSDAY...THE WEATHER SHOULD BE QUIET. HOWEVER AN STORM MAY
BRING ACCUMULATING SNOW TO SOUTH CENTRAL AND SOUTHEAST COLORADO ON
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR HEAVY SNOW WILL
BE LIKELY TODAY AND TONIGHT FOR THE MOUNTAINS AND ADJACENT PLAINS
INCLUDING THE INTERSTATE 25 CORRIDOR FROM MONUMENT HILL TO THE
RATON RIDGE. ALSO WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR
HEAVY SNOW WILL BE LIKELY FROM TUESDAY THROUGH WEDNESDAY NIGHT ACROSS
THE SOUTHEASTERN COLORADO MOUNTAINS AND PLAINS.
MORE INFORMATION MAY BE OBTAINED AT...WWW.CRH.NOAA.GOV/PUB. PLEASE
SEE THE SPECIFIC WINTER STORM WATCH AND WARNING MESSAGES FOR
PREDICTED SNOW AMOUNTS IN EACH REGION.
METZE
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Leadville Vicinity / Lake County Below 11000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Leadville Vicinity / Lake County Below 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
Winter Storm, Western Chaffee County Between 9000 & 11000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Western Chaffee County Between 9000 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
Winter Storm, Central Chaffee County Below 9000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Central Chaffee County Below 9000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
Winter Storm, Eastern Chaffee County / Western Mosquito Range Above 9000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Eastern Chaffee County / Western Mosquito Range Above 9000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
Winter Storm, Saguache County West of Continental Divide Below 10000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Saguache County West of Continental Divide Below 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.081, -106.282 (the zone’s center; the record gives no point)
Winter Storm, Saguache County East of Continental Divide Below 10000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Saguache County East of Continental Divide Below 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.832, -106.332 (the zone’s center; the record gives no point)
Winter Storm, La Garita Mountains Above 10000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Winter Storm, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.832, -106.332 (the zone’s center; the record gives no point)
Winter Storm, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.578, -106.085 (the zone’s center; the record gives no point)
Winter Storm, Southern San Luis Valley
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Southern San Luis Valley forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.240, -105.810 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Northwest Fremont County Above 8500 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Northwest Fremont County Above 8500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
Winter Storm, West / Central Fremont County Below 8500 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- West / Central Fremont County Below 8500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
Winter Storm, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Between 8500 and 10000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Above 10000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
Winter Storm, Pikes Peak Above 11000 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
Winter Storm, Canon City Vicinity / Eastern Fremont County
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Canon City Vicinity / Eastern Fremont County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.488, -105.323 (the zone’s center; the record gives no point)
Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Winter Storm, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Winter Storm, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
Winter Storm, Eastern Las Animas County
- When
- March 17, 5:00 PM MST to March 20, 5:00 AM MST
- Where
- Eastern Las Animas County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Colorado, March 17 to 19, 20032 injured · $93 million · 12 events
- Tornadoes and Hail in Oklahoma, March 17, 2003$70,000 · F1 · 73 events
- Flood in New York, March 17 to 18, 2003$450,000 · 1 event
- Flooding in North Dakota, March 17 to 26, 2003$300,000 · 7 events
- Blizzard in Wyoming, March 17 to 19, 2003$100,000 · 8 events
- Flash Flood in Montana, March 17 to 18, 2003$115,000 · 1 event
- Hail and Damaging Winds in Kansas, March 17, 20031 in hail · 28 events
- Damaging Wind in Florida, March 17, 2003$25,000 · 80 kt wind · 1 event
- Damaging Winds in Georgia, March 17, 2003$17,000 · 50 kt wind · 3 events
- Winter Storm in North Dakota, March 17 to 18, 200313 events
- Winter Storm in Wyoming, March 17 to 19, 200311 events
- Damaging Wind in Florida, March 17, 2003$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346387, 5346388, 5346389, 5346390, 5346391, 5346392, 5346393, 5346394, 5346395, 5346396, 5346397, 5346398, 5346399, 5346400, 5346401, 5346402, 5346403, 5346404, 5346405, 5346406, 5346407, 5346408, 5346409, 5346503, 5346504, 5346505, 5346506, 5346507, 5346508, 5346509, 5346510, 5346511.